zbMATH — the first resource for mathematics

An equivariant foliated version of Brouwer’s translation theorem. (Une version feuilletée équivariante du théorème de translation de Brouwer.) (French. English summary) Zbl 1152.37015
L. E. J. Brouwer’s plane translation theorem [Math. Ann. 72, 37–54 (1912; JFM 43.0569.02)] tells us that for a fixed-point-free orientation-preserving homeomorphism \(f\) of the plane, every point belongs to a proper topological embedding \(C\) of \(\mathbb R\) (the so-called Brouwer lines), disjoint from its image and separating \(f(C)\) and \(f^{-1}(C)\) (more recent proofs of Brouwer’s theorem are available in, for instance, [L. Guillou, Topology 33, 331–351 (1994; Zbl 0924.55001)] or in [J. Franks, Ergodic Theory Dyn. Syst. 12, 217–226 (1992; Zbl 0767.58025)].
The main result of the paper under review is an equivariant foliated version of Brouwer’s theorem: Let \(G\) be a discret group of orientation preserving homeomorphisms acting freely and properly on the plane. If \(f\) is a homeomorphism the Brouwer which commutes with the elements of \(G\), then there exists a \(G\)-invariant topological foliation of the plane by Brouwer lines. The previous result is applied in several ways, for instance, in the framework of area-preserving surface homeomorphisms, the author obtains a new proof of Franks’ theorem [J. M. Franks, New York J. Math. 2, 1–19, electronic (1996; Zbl 0891.58033)] which says that area-preserving two-sphere homeomorphisms having at least three fixed points always have an infinite number of periodic orbits. Another application is the following result: any Hamiltonian homeomorphism of a closed surface of genus greater or equal to \(1\) has infinitely many contractible periodic points.

37E30 Dynamical systems involving homeomorphisms and diffeomorphisms of planes and surfaces
37C25 Fixed points and periodic points of dynamical systems; fixed-point index theory; local dynamics
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
37J10 Symplectic mappings, fixed points (dynamical systems) (MSC2010)
54H20 Topological dynamics (MSC2010)
Full Text: DOI Numdam EuDML
[1] G. D. Birkhoff, An extension of Poincaré’s last geometric theorem, Acta Math., 47 (1925), 297–311.
[2] L. E. J. Brouwer, Beweis des ebenen Translationssatzes, Math. Ann., 72 (1912), 37–54. · JFM 43.0569.02
[3] M. Brown, A new proof of Brouwer’s lemma on translation arcs, Houston J. Math., 10 (1984), 35–41. · Zbl 0551.57005
[4] M. Brown, E. Slaminka, and W. Transue, An orientation preserving fixed point free homeomorphism of the plane which admits no closed invariant line, Topol. Appl., 29 (1988), 213–217. · Zbl 0668.54024
[5] P. H. Carter, An improvment of the Poincaré-Birkhoff theorem, Trans. Am. Math. Soc., 269 (1982), 285–299. · Zbl 0507.55002
[6] C. Conley, Isolated invariants sets and Morse index, CBMS Reg. Conf. Series in Math., Am. Math. Soc., 38 (1978). · Zbl 0397.34056
[7] A. Fathi, An orbit closing proof of Brouwer’s lemma on translation arcs, Enseign. Math., 33 (1987), 315–322. · Zbl 0649.54022
[8] A. Floer, Proof of the Arnold conjectures for surfaces and generalizations to certain Kähler manifolds, Duke Math. J., 51 (1986), 1–32. · Zbl 0607.58016
[9] M. Flucher, Fixed points of measure preserving torus homeomorphism, Manuscr. Math., 68 (1990), 271–293. · Zbl 0722.58027
[10] J. Franks, Generalizations of the Poincaré-Birkhoff theorem, Ann. Math., 128 (1988), 139–151. · Zbl 0676.58037
[11] J. Franks, Recurrence and fixed points of surface homeomorphisms, Ergodic Theory Dyn. Syst., 8* (1988), 99–107. · Zbl 0634.58023
[12] J. Franks, A new proof of the Brouwer plane translation theorem, Ergodic Theory Dyn. Syst., 12 (1992), 217–226. · Zbl 0767.58025
[13] J. Franks, Geodesics on S2 and periodic points of annulus homeomorphisms, Invent. Math., 108 (1992), 403–418. · Zbl 0766.53037
[14] J. Franks, Area preserving homeomorphisms of open surfaces of genus zero, New York J. Math., 2 (1996), 1–19. · Zbl 0891.58033
[15] J. Franks, The Conley index and non-existence of minimal homeomorphisms, Ill. J. Maths, 43 (1999), 457–464. · Zbl 0948.37005
[16] J. Franks and M. Handel, Periodic points of Hamiltonian surface diffeomorphims, Geom. Topol., 7 (2003), 713–756. · Zbl 1034.37028
[17] J.-M. Gambaudo et P. Le Calvez, Infinité d’orbites périodiques pour les difféomorphismes conservatifs de l’anneau, Mém. Soc. Math Fr., 79 (1999), 125–146.
[18] L. Guillou, Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré-Birkhoff, Topology, 33 (1994), 331–351.
[19] M.-E. Hamstrom, The space of homeomorphisms on a torus, Ill. J. Math., 9 (1965), 59–65. · Zbl 0127.13505
[20] M.-E. Hamstrom, Homotopy groups of the space of homeomorphisms on a 2-manifold, Ill. J. Math., 10 (1966), 563–573. · Zbl 0151.33002
[21] M. Handel, There are no minimal homeomorphisms of the multipunctured plane, Ergodic Theory Dyn. Syst.,12 (1992), 75–83. · Zbl 0769.58037
[22] M. Handel, A fixed point theorem for planar homeomorphisms, Topology, 38 (1999), 235–264. · Zbl 0928.55001
[23] M. Handel and W. P. Thurston, New proofs of some results of Nielsen, Adv. Math., 56 (1985), 173–191. · Zbl 0584.57007
[24] H. Hofer and E. Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser, Basel–Boston–Berlin (1994). · Zbl 0805.58003
[25] B. de Kerékjártó, The plane translation theorem of Brouwer and the last geometric theorem of Poincaré, Acta Sci. Math. Szeged, 4 (1928–29), 86–102.
[26] B. Jiang, Lectures on Nielsen Fixed Point Theory, Contemp. Math., 14 (1983). · Zbl 0512.55003
[27] P. Le Calvez, Propriétés dynamiques de l’anneau et du tore, Astérisque, 204 (1991). · Zbl 0784.58033
[28] P. Le Calvez, Une généralisation du théorème de Conley-Zehnder aux homéomorphismes du tore de dimension deux, Ergodic Theory Dyn. Syst., 17 (1997), 71–86. · Zbl 0877.58011
[29] P. Le Calvez, Une propriété dynamique des homéomorphismes du plan au voisinage d’un point fixe d’indice > 1, Topology, 38 (1999), 25–35.
[30] P. Le Calvez, Dynamique des homéomorphismes du plan au voisinage d’un point fixe, Ann. Sci. Éc. Norm. Supér., IV Sér., 36 (2003), 139–171. · Zbl 1017.37017
[31] P. Le Calvez, Une version feuilletée du théorème de translation de Brouwer, Comment. Math. Helv., 21 (2004), 229–259. · Zbl 1073.37045
[32] P. Le Calvez et A. Sauzet, Une démonstration dynamique du théorème de translation de Brouwer, Expo. Math., 14 (1996), 277–287. · Zbl 0859.54029
[33] P. Le Calvez et J.-C. Yoccoz, Suite des indices de Lefschetz des itérés pour un domaine de Jordan qui est un bloc isolant. Manuscrit.
[34] F. Le Roux, Homéomorphismes de surfaces, théorème de la fleur de Leau-Fatou et de la variété stable, Astérisque, 292 (2004).
[35] S. Matsumoto, Arnold conjecture for surface homeomorphisms, Proceedings of the French–Japanese Conference ”Hyperspace Topologies and Applications” (La Bussière, 1997), Topol. Appl., 104 (2000), 191–214. · Zbl 0974.37040
[36] N. A. Nikishin, Fixed points of diffeomorphisms of two-dimensional spheres preserving an oriented plane, Funkts. Anal. Prilozh., 8 (1974), 84–85. · Zbl 0298.57019
[37] S. Pelikan and E. Slaminka, A bound for the fixed point index of area-preserving homeomorphisms of two-manifolds, Ergodic Theory Dyn. Syst., 7 (1987), 463–479. · Zbl 0632.58014
[38] D. Salamon and E. Zehnder, Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Commun. Pure Appl. Math., 45 (1992), 1303–1360. · Zbl 0766.58023
[39] A. Sauzet, Application des décompositions libres à l’étude des homéomorphismes de surface, Thèse de l’Université Paris 13 (2001).
[40] M. Schwarz, On the action spectrum for closed symplectically aspherical manifolds, Pac. J. Math., 193 (2000), 419–461. · Zbl 1023.57020
[41] S. Schwartzman, Asymptotic cycles, Ann. Math., 68 (1957), 270–284. · Zbl 0207.22603
[42] J.-C. Sikorav, Points fixes d’une application symplectique homologue à l’identité, J. Differ. Geom., 22 (1985), 49–79. · Zbl 0555.58013
[43] C. P. Simon, A bound for the fixed-point index of an area-preserving map with applications to mechanics, Invent. Math., 26 (1974), 187–200. · Zbl 0331.55006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.